Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 22, 2008, 5:10 AM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It took effect at Oct 22, 2008, 8:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 22, 2008, 5:10 AM PDT (12:10 UTC)
- In effect from
- Oct 22, 2008, 8:00 AM PDT
- Expired
- Oct 22, 2008, 6:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3673 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 221210 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 510 AM PDT WED OCT 22 2008 ...GUSTY NORTH WINDS WITH COMBINE WITH LOW RELATIVE HUMIDITY TODAY... AZZ101-CAZ229-NVZ466-222015- /O.NEW.KVEF.FW.W.0034.081022T1500Z-081023T0100Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 510 AM PDT WED OCT 22 2008 /510 AM MST WED OCT 22 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS AFTERNOON FOR THE LAKE MEAD NRA/COLORADO RIVER AND THE LOWER COLORADO RIVER VALLEY. A DRY COLD FRONT WHICH MOVED ACROSS THE AREA TUESDAY EVENING WILL ALLOW FOR GUSTY NORTH WINDS FROM EARLY THIS MORNING AND INTO THIS AFTERNOON BEFORE DECREASING BY EARLY EVENING. WIND SPEEDS BETWEEN 15 AND 25 MPH WITH GUSTS TO AROUND 40 MPH ARE EXPECTED. THESE WINDS WILL COMBINED WITH LOW RELATIVE HUMIDITY VALUES OF BETWEEN 5 AND 15 PERCENT...THUS CREATING CRITICAL FIRE WEATHER CONDITIONS DURING THE DAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS85 KVEF 221957 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1257 PM PDT WED OCT 22 2008 ...GUSTY NORTH WINDS WITH COMBINE WITH LOW RELATIVE HUMIDITY TODAY... AZZ101-CAZ229-NVZ466-230100- /O.CON.KVEF.FW.W.0034.000000T0000Z-081023T0100Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 1257 PM PDT WED OCT 22 2008 /1257 PM MST WED OCT 22 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM PDT /6 PM MST/ THIS AFTERNOON FOR THE LAKE MEAD NRA/COLORADO RIVER AND THE LOWER COLORADO RIVER VALLEY. STRONG NORTHERLY WINDS WILL CONTINUE DOWN THE COLORADO RIVER VALLEY FOR THE REMAINDER OF THIS AFTERNOON BEFORE DECREASING BY EARLY EVENING. WIND SPEEDS BETWEEN 20 AND 30 MPH WITH GUSTS TO AROUND 45 MPH ARE EXPECTED. THESE WINDS WILL COMBINED WITH LOW RELATIVE HUMIDITY VALUES OF BETWEEN 5 AND 15 PERCENT...THUS CREATING CRITICAL FIRE WEATHER CONDITIONS DURING THE DAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ ASG
000 WWUS85 KVEF 230055 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 555 PM PDT WED OCT 22 2008 AZZ101-CAZ229-NVZ466-230200- /O.EXP.KVEF.FW.W.0034.000000T0000Z-081023T0100Z/ LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY- LAKE MEAD NRA/COLORADO RIVER-NV SIDE- 555 PM PDT WED OCT 22 2008 /555 PM MST WED OCT 22 2008/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM THIS AFTERNOON FOR THE LAKE MEAD NATIONAL RECREATION AREA AND LOWER COLORADO RIVER VALLEY. NORTH WINDS WERE DECREASING THIS AFTERNOON DOWN THE COLORADO RIVER VALLEY AND GUSTS OVER 35 MPH ARE NO LONGER EXPECTED. HOWEVER... BREEZY CONDITIONS WILL CONTINUE WITH WIND SPEEDS BETWEEN 15 AND 25 MPH OVERNIGHT THROUGH THURSDAY MORNING. RELATIVE HUMIDITY RECOVERY WILL BE POOR WITH MAXIMUM VALUES GENERALLY BELOW 20 PERCENT. $$ JGA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 22, 3:30 AM PDT, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 22, 3:30 AM PDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 AM PDT WED OCT 22 2008
.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE OVER THE WESTERN STATES
THROUGH THE UPCOMING WEEKEND. A DRY COLD FRONT WHICH MOVED ACROSS
THE AREA TUESDAY EVENING WILL BRING WINDY CONDITIONS TO THE COLORADO
RIVER VALLEY TODAY. COOLER AIR ASSOCIATED WITH THE COLD FRONT WILL
LOWER TEMPERATURES TO NEAR NORMAL TODAY AND THURSDAY BEFORE WARMING
INTO THE WEEKEND.
&&
SHORT TERM...MAIN CONCERN DURING THE SHORT TERM WILL BE WINDS TODAY.
DRY COLD FRONT WHICH CROSSED OVER THE CWA TUESDAY EVENING ALLOWING
FOR STRONG NORTH/SOUTH SURFACE PRESSURE GRADIENTS ACROSS THE AREA...
WITH NEARLY 16MB BETWEEN ELY AND NEEDLES AS OF 3 AM PDT. ALTHOUGH
NORTH WINDS HAVE ALREADY DEVELOPED...EXPECTED NORTH WIND PRONE AREAS
TO INCREASE THROUGH THE REST OF THE MORNING WITH THE MAIN EFFECT
BEING SEEN THROUGH THE COLORADO RIVER VALLEY. A LAKE WIND ADVISORY
HAS BEEN ISSUED AND WILL BE CONTINUED WITH THIS PACKAGE. IN
ADDITION...FIRE WEATHER CONCERNS ARE ALSO EXPECTED AS RELATIVE
HUMIDITIES REMAIN LOW. THE WINDS ARE EXPECTED TO DECREASE TONIGHT AS
THE GRADIENTS BEGIN TO RELAX...BUT LOCAL BREEZY CONDITIONS STILL
EXPECTED INTO THURSDAY. COOLER AIR MASS BEHIND THE FRONT WILL DROP
DAYTIME TEMPERATURES TO NEAR NORMAL TODAY AND THURSDAY BEFORE
WARMING BEGINS ON FRIDAY. BESIDES THE WINDS/COOLER AIR...UPPER LEVEL
RIDGE TO BUILD OVER THE CWA TODAY AND THURSDAY BEFORE SHIFTING WEST
ON FRIDAY AS SHORTWAVE TROUGH PUSHES ACROSS THE PACNW AND SLIDES
SOUTHEAST ACROSS THE ROCKIES...RESULTING IN CONTINUED DRY CONDITIONS
FOR THE AREA.
LONG TERM...HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH
TUESDAY AFTERNOON...RESULTING IN CONTINUED ABOVE NORMAL TEMPERATURES
AND MINIMAL CLOUD COVERAGE AREAWIDE.
A STRONG JET IS PROGGED TO CUT A LOW OFF A TROUGH CURRENTLY ALONG
150W TODAY...AND MODELS ALL SHOW THIS AREA OF LOW PRESSURE SITTING
AROUND 140W/30N...THEN FINALLY MOVING INTO THE WESTERN CONUS BY NEXT
WEDNESDAY MORNING. THERE IS LITTLE AGREEMENT REGARDING THE TIMING
OR PLACEMENT OF THIS FEATURE...BUT OVERALL IT LOOKS LIKE THE MAIN
IMPACT WILL BE INCREASED MID/UPPER LEVEL CLOUD COVER AND DECREASED
TEMPS AT SOME POINT DURING THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...FOR MCCARRAN...NORTHEAST WINDS WILL CONTINUE WITH GUSTS
OVER 20 KNOTS THROUGH MOST OF THE DAY...DECREASING BELOW 10 KNOTS BY
EVENING. SKIES WILL REMAIN MAINLY CLEAR.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTH TO NORTHEAST WINDS EXPECTED CONTINUE
THROUGH THE DAY ACROSS NEVADA AND ARIZONA...WITH SPEEDS FINALLY
DECREASING BY THE EVENING. WIND GUSTS AROUND 20KTS WILL BE
COMMON...WITH HIGHER GUSTS EXPECTED ALONG THE COLORADO RIVER VALLEY.
WINDS WILL BE LIGHTER AT CA LOCATIONS...AND SKIES WILL BE MAINLY
CLEAR AREAWIDE.
&&
.FIRE WEATHER...NORTH/SOUTH SURFACE PRESSURE GRADIENTS HAVE
INCREASED BEHIND A DRY COLD FRONT WHICH CROSSED OVER THE AREA
TUESDAY EVENING. THIS WILL RESULT IN GUSTY NORTH WINDS TODAY...
ESPECIALLY IN THE NORTH WIND PRONE AREAS WITH THE MAIN CONCERN BEING
THE LAKE MEAD AREA AND THE COLORADO RIVER VALLEY. WIND GUSTS BY
EARLY MORNING AND THEN CONTINUING INTO THE EARLY AFTERNOON WILL
APPROACH 40 MPH BEFORE DECREASING BY LATE AFTERNOON AND EARLY
EVENING. RELATIVE HUMIDITY RECOVERIES HAVE BEEN POOR WITH VALUES
EXPECTED TO BE BETWEEN 15-18 PERCENT BY MORNING BEFORE LOWERING
DURING THE DAY. THESE LOW HUMIDITY VALUES...GUSTY WINDS AND VERY DRY
CONDITIONS WILL THEREFORE COMBINE TO PRODUCE THE POTENTIAL FOR VERY
ERRATIC FIRE BEHAVIOR DURING THE DAY. A RED FLAG WARNING WILL BE
ISSUED WITH THE MORNING PACKAGE. WINDS WILL DECREASE BY EARLY
EVENING AND ALTHOUGH BREEZY CONDITIONS LIKELY AGAIN THURSDAY
AFTERNOON...CRITICAL CONDITIONS ARE NOT EXPECTED TO BE MET. &&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 8 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR NVZ466.
LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR NVZ021.
AZ...RED FLAG WARNING FROM 8 AM THIS MORNING TO 6 PM MST THIS
AFTERNOON FOR AZZ101.
LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM MST THIS
AFTERNOON FOR AZZ002-036.
CA...RED FLAG WARNING FROM 8 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR CAZ229.
LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM PDT THIS
AFTERNOON FOR CAZ527.
&&
JENSEN/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Oct 21, 3:30 PM PDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 330 PM PDT TUE OCT 21 2008 AZZ002-036-CAZ527-NVZ021-022-220700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- SOUTHERN CLARK COUNTY- 330 PM PDT TUE OCT 21 2008 /330 PM MST TUE OCT 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LAKE WIND ADVISORY HAS BEEN ISSUED FOR WEDNESDAY BETWEEN 8 AM AND 6 PM. SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL OCCUR. BOATERS ARE URGES TO USE EXTREME CAUTION AND STAY IN SHELTERED COVES IF VENTURING ONTO AREA LAKES WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AZZ001-003-CAZ519>526-NVZ014>020-220700- NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- 330 PM PDT TUE OCT 21 2008 /330 PM MST TUE OCT 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PIERCE
Nearby
Red Flag Warnings in California, 2008Red Flag Warnings in Nevada, 2008Red Flag Warnings in Arizona, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.